Alert archive / West Virginia / Special Weather Statements in 2018
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Aug 30, 2018, 2:21 PM EDT for Roane County, West Virginia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 30, 2018, 2:21 PM EDT (18:21 UTC)
- Expired
- Aug 30, 2018, 2:45 PM EDT
- In force
- 24 min
- Issued by
- NWS Charleston, WV
County Roane County, WV
The radar
The Charleston,WV radar (KRLX), 54 km from the middle of the area, began a volume at 18:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.4 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 609 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 928 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- -10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
780
WWUS81 KRLX 301821
SPSRLX
Special Weather Statement
National Weather Service Charleston WV
221 PM EDT THU AUG 30 2018
WVZ016-301845-
Roane-
221 PM EDT THU AUG 30 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ROANE COUNTY...
At 221 PM EDT, a strong thunderstorm was located 7 miles northwest of
Amma, or 12 miles south of Spencer, moving east at 15 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Amma, Left Hand, Looneyville, Walton and Tariff.
This includes Interstate 79 between mile markers 22 and 33.
LAT...LON 3868 8117 3867 8116 3864 8116 3864 8114
3856 8114 3853 8119 3853 8123 3852 8127
3854 8131 3855 8143 3867 8144 3873 8117
TIME...MOT...LOC 1821Z 270DEG 11KT 3862 8138
$$
HARTWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Aug 30, 1:59 PM EDT, 22 minutes earlier.
Area forecast discussion, Aug 30, 1:59 PM EDT, 22 minutes before
Area Forecast Discussion National Weather Service Charleston WV 159 PM EDT Thu Aug 30 2018 .SYNOPSIS... Cold front will make it to the mountains by tonight and linger there through Friday. Upper level ridge rebuilds over the weekend and into the next week. && .NEAR TERM /THROUGH FRIDAY/... As of 200 PM Thursday... Cold front is very slowly sagging southward across West Virginia this afternoon. Showers and storms will continue into this evening and some storms may contain strong gusty winds as well as torrential downpours. Short Corfidi Vectors supports backbuilding cells and this has already been observed with the ongoing convection. Will continue to monitor for localized flash flooding in areas of training and slow moving cells and continue to highlight in HWO. Front makes it to the mountains tonight, but will not push much further than that. It will linger over the area tomorrow and likely be the focus for more showers and storms across the Eastern CWA tomorrow afternoon. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... As of 225 AM Thursday... Overall drier weather on Friday with frontal boundary across far southern zones. Still the possibility of storms during the day Friday, particularly in vcnty of front, and across the higher terrain. Showers and storms continue over the weekend, as well as hot and humid conditions, with several upper disturbances moving across the area. && .LONG TERM /MONDAY THROUGH THURSDAY/... As of 225 AM Thursday... Hot and humid conditions will remain across the area with upper ridge dominating the weather across the eastern U.S. There will remain at least a chance of showers and storms in the forecast during the period from weak passing disturbances, and daytime heating. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... As of 140 PM Thursday... Heavy showers and thunderstorms through this evening for all Eastern TAF Sites as a cold front continues to push eastward across West Virginia. These storms could bring brief IFR conditions as they pass overhead, as well as gusty erratic winds. Showers and storms come to an end tonight, then the question will be if fog or stratus sets in. All forecast guidance at this time is indicating VLIFR fog in the valleys through early Friday morning. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Timing of restrictions due to thunderstorms may vary from forecast. Fog or stratus development overnight may differ than current forecast. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H M H H H H H L H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H M M H H H M L EKN CONSISTENCY H H H H H H H H H H H M PKB CONSISTENCY H H H H H H H H H L H H CKB CONSISTENCY H H H H H H H H H L H L AFTER 18Z FRIDAY... IFR conditions possible under showers and thunderstorms Friday afternoon across the mountains. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...MPK/SL NEAR TERM...MPK SHORT TERM...SL LONG TERM...SL AVIATION...MPK
Hazardous weather outlook, Aug 30, 9:16 AM EDT, 5 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 916 AM EDT Thu Aug 30 2018 VAZ003-004-WVZ008-013>020-024>034-039-040-515>526-311330- Dickenson-Buchanan-Jackson WV-Lincoln-Putnam-Kanawha-Roane-Wirt- Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer- Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 916 AM EDT Thu Aug 30 2018 This Hazardous Weather Outlook is for southwest Virginia, and portions of central West Virginia, northeast West Virginia, northern West Virginia, southeast West Virginia and southern West Virginia. .DAY ONE...Today and Tonight. Scattered thunderstorms expected this afternoon. Some storms will contain strong gusty winds and heavy downpours. Localized flash flooding will also be possible with these storms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. SPOTTER INFORMATION STATEMENT Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 30, 1:25 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service Charleston WV
125 PM EDT THU AUG 30 2018
WVZ013-015-026-301830-
Boone-Kanawha-Lincoln-
125 PM EDT THU AUG 30 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL
KANAWHA...NORTHEASTERN LINCOLN AND NORTHWESTERN BOONE COUNTIES...
At 124 PM EDT, strong thunderstorms were clustered near Alum Creek,
or 11 miles east of Hamlin, moving east at 10 mph.
Locations impacted include...
Charleston, Jefferson, South Charleston, St. Albans, Dunbar,
Chesapeake, Marmet, Belle, Alum Creek, Tornado, Sod, Woodville,
Ashford, Griffithsville, Alkol and Yawkey.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
Interstate 79 between mile markers 1 and 2.
Interstate 77 in West Virginia between mile markers 96 and 107.
Interstate 64 in West Virginia between mile markers 51 and 57.
West Virginia Turnpike between mile markers 87 and 94.
Route 119 between mile markers 59 and 80.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
LAT...LON 3827 8199 3828 8199 3828 8198 3833 8191
3844 8160 3820 8152 3814 8197 3827 8201
TIME...MOT...LOC 1724Z 256DEG 8KT 3824 8191
21Special weather statement, Aug 30, 1:26 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service Charleston WV
126 PM EDT THU AUG 30 2018
WVZ006-301800-
Cabell-
126 PM EDT THU AUG 30 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CABELL COUNTY...
At 125 PM EDT, a strong thunderstorm was located near Ona, or 8 miles
northeast of Proctorville, moving east at 10 mph.
40 to 50 mph winds are possible with this storm.
This storm will remain over mainly rural areas of northeastern Cabell
County.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3854 8227 3854 8214 3844 8217 3847 8231
3848 8231
TIME...MOT...LOC 1725Z 290DEG 8KT 3850 8224
25Special weather statement, Aug 30, 1:32 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service Charleston WV
132 PM EDT THU AUG 30 2018
WVZ515>518-301830-
Northwest Raleigh-Southeast Raleigh-Southeast Fayette-Northwest
Fayette-
132 PM EDT THU AUG 30 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN RALEIGH
AND SOUTHERN FAYETTE COUNTIES...
At 131 PM EDT, strong thunderstorms were clustered near Bradley, or 7
miles northwest of Beckley, moving east at 10 mph.
Locations impacted include...
Beckley, Fayetteville, Rainelle, Babcock State Park, Oak Hill, Mount
Hope, Dry Creek, Bradley, Prosperity, Piney View, Stanaford, Meadow
Bridge, Pax, Thurmond, Glen Daniel and Artie.
This includes West Virginia Turnpike between mile markers 44 and 61.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
LAT...LON 3777 8135 3797 8140 3797 8138 3798 8138
3806 8087 3805 8083 3806 8082 3806 8080
3804 8083 3802 8080 3800 8079 3798 8077
3795 8081 3787 8075 3787 8081 3782 8094
3781 8092 3779 8092
TIME...MOT...LOC 1731Z 256DEG 7KT 3789 8126
21Special weather statement, Aug 30, 1:45 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Charleston WV
145 PM EDT THU AUG 30 2018
WVZ015-301800-
Kanawha-
145 PM EDT THU AUG 30 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN KANAWHA COUNTY...
At 144 PM EDT, a strong thunderstorm was located near Marmet, or 7
miles south of Charleston, moving southeast at 10 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Marmet.
This includes West Virginia Turnpike between mile markers 89 and 90.
LAT...LON 3818 8165 3819 8164 3821 8165 3822 8164
3822 8169 3825 8172 3830 8166 3824 8155
3817 8163
TIME...MOT...LOC 1744Z 312DEG 11KT 3825 8167
HARTSpecial weather statement, Aug 30, 2:20 PM EDT, 1 minute before
Special Weather Statement
National Weather Service Charleston WV
220 PM EDT THU AUG 30 2018
VAZ003-004-WVZ033-034-301915-
Dickenson-Buchanan-Wyoming-McDowell-
220 PM EDT THU AUG 30 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT DICKENSON...BUCHANAN...
MCDOWELL AND SOUTHERN WYOMING COUNTIES...
At 219 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Woodman to near Jenkins. Movement
was east at 50 mph.
Locations impacted include...
Welch, Clintwood, Grundy, Haysi, Breaks Interstate, Davenport, John
Flannagan Lake, Gary, War, Northfork, Trammel, Big Rock, Paw Paw,
Davy, Clinchco, Bradshaw, Iaeger, Keystone, Anawalt and Kimball.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
LAT...LON 3702 8248 3713 8255 3719 8255 3727 8235
3753 8198 3751 8193 3751 8122 3746 8131
3742 8128 3742 8131 3727 8142 3726 8150
3721 8156 3720 8168 3724 8174 3713 8192
3712 8200 3705 8205 3704 8217 3696 8236
TIME...MOT...LOC 1819Z 271DEG 43KT 3749 8198 3713 8260
21Special weather statement, Aug 30, 2:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
221 PM EDT THU AUG 30 2018
WVZ016-301845-
Roane-
221 PM EDT THU AUG 30 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ROANE COUNTY...
At 221 PM EDT, a strong thunderstorm was located 7 miles northwest of
Amma, or 12 miles south of Spencer, moving east at 15 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Amma, Left Hand, Looneyville, Walton and Tariff.
This includes Interstate 79 between mile markers 22 and 33.
LAT...LON 3868 8117 3867 8116 3864 8116 3864 8114
3856 8114 3853 8119 3853 8123 3852 8127
3854 8131 3855 8143 3867 8144 3873 8117
TIME...MOT...LOC 1821Z 270DEG 11KT 3862 8138
HARTThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 1:25 PM EDT | Special Weather Statement | RLX | Kanawha | 65 min |
| Aug 30, 1:26 PM EDT | Special Weather Statement | RLX | Cabell | 34 min |
| Aug 30, 1:32 PM EDT | Special Weather Statement | RLX | Fayette | 58 min |
| Aug 30, 1:45 PM EDT | Special Weather Statement | RLX | Kanawha | 15 min |
| Aug 30, 2:20 PM EDT | Special Weather Statement | RLX | McDowell | 55 min |
| Aug 30, 2:24 PM EDT | Special Weather Statement | RLX | Roane | 21 min |
| Aug 30, 2:26 PM EDT | Special Weather Statement | RLX | Clay, Putnam | 64 min |
| Aug 30, 2:29 PM EDT | Special Weather Statement | RLX | Boone, Lincoln | 61 min |
| Aug 30, 2:55 PM EDT | Special Weather Statement | RLX | Fayette | 20 min |
| Aug 30, 3:12 PM EDT | Special Weather Statement | RLX | Clay | 18 min |
| Aug 30, 7:51 PM EDT | Special Weather Statement | RLX | Randolph | 54 min |
Nearby
Special Weather Statements in West Virginia, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.